WILLIAM B. OBER, M.D.
OBER WB. Thomas Shadwell: His Exitus Revis'd. Ann Intern Med. 1971;74:126-130. doi: 10.7326/0003-4819-74-1-126
Download citation file:
Published: Ann Intern Med. 1971;74(1):126-130.
Although 20th-century biographers of Thomas Shadwell (1642?-1692), the Restoration dramatist and poet, assign his death to a self-administered overdose of laudanum, presumably by accident, reexamination of literary and historical evidence shows that Shadwell habitually used opium to relieve the pain of recurrent attacks of gout. He must be considered as an untreated case, obese and somewhat intemperate. His death was sudden and unexpected; the most proximate biographical source assigns the cause of death to "an apoplexy." Although medical evidence is slender, the hypothesis is advanced that Shadwell may have taken a somewhat larger dose of opium than usual, albeit not a lethal one, to alleviate the prodromal pain of a major vascular accident to which he shortly succumbed. Most recent medical evidence indicates that arterial thrombosis is seven times more frequent in nonhypertensive, nondiabetic gouty patients than in nongouty controls. Coronary occlusion is the most frequent major vascular accident in this group, some cases occurring under the age of 50, and this is advanced as the presumptive cause of Shadwell's sudden death.
Learn more about subscription options.
Register Now for a free account.
Cardiology, Coronary Heart Disease, Emergency Medicine, Gout, Neurology.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only